Alert archive / Illinois / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jan 20, 2017, 3:14 AM CST for Rock Island County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2017, 3:14 AM CST (09:14 UTC)
- Expired
- Jan 20, 2017, 9:15 AM CST
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 18 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116 WGUS53 KDVN 200914 FFWDVN ILC161-201515- /O.NEW.KDVN.FF.W.0001.170120T0914Z-170120T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Quad Cities IA/IL 314 AM CST FRI JAN 20 2017 The National Weather Service in the Quad Cities has issued a * Flash Flood Warning for... Southeastern Rock Island County in northwestern Illinois... * Until 915 AM CST Friday * At 300 AM CST, local law enforcement officials reported flash flooding due to an ice jam on the Rock River. Rising river levels were sending water over North Shore Drive, South Shore Drives, and portions of Interstate 280 in Moline. * Some locations that will experience flooding include low lying locations along the Rock River in Moline and Rock Island, Milan, Coal Valley, Fruitland, Moline Quad-City Airport and Blackhawk State Park. This includes Interstate 280 between mile markers 12 and 18. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4144 9046 4144 9061 4148 9061 4147 9046 $$ SHEETS
1 follow-up statement
981 WGUS73 KDVN 201119 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 519 AM CST FRI JAN 20 2017 ILC161-201124- /O.CAN.KDVN.FF.W.0001.000000T0000Z-170120T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rock Island IL- 519 AM CST FRI JAN 20 2017 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ROCK ISLAND COUNTY IS CANCELLED... Flood waters from an ice jam that formed overnight along the Rock River were receding and flash flooding is no longer a threat. However, the river will remain at major flood levels, just over a stage of 14 feet, through much of this morning. Please continue to heed any remaining road closures and be especially cautious due to dense fog causing poor visibility. LAT...LON 4144 9046 4144 9061 4148 9061 4147 9046 $$ SHEETS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 11:27 PM CST, 3 hours 47 minutes earlier.
Area forecast discussion, Jan 19, 11:27 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1127 PM CST Thu Jan 19 2017
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 PM CST Thu Jan 19 2017
18Z surface data has high pressure over the Ohio Valley with a weak
low near KMEM. Dew points were in the 30s from the Great Lakes into
the central Plains. Dew points in the 40s and higher ran from the
Ohio Valley into the southern Plains to the Gulf Coast.
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 330 PM CST Thu Jan 19 2017
A band of light to moderate rain will continue moving north through
the area through sunset. The relatively heavier rainfall will be
along and east of the Mississippi.
After sunset, the question becomes how much more rain will develop
as the upper level disturbance rotates north into the Great Lakes.
Given how saturated the atmosphere is, it will not take much forcing
to generate rain.
The unstable air aloft suggesting isolated thunderstorms is more
stable than forecast and the forcing is weak. Thus it now appears
the threat of isolated thunderstorms is near zero.
Rain will end from south to north during the evening and winds will
become light. Fog/drizzle will increase in areal coverage during the
evening and overnight hours.
Given the light winds, wet ground, and high moisture content of the
atmosphere, a dense fog advisory will be issued for most of the area
tonight into Friday morning.
Patchy drizzle and fog are expected to persist into Friday afternoon
due to the saturated atmosphere and very weak lift. Temperatures
tonight/Friday will continue to average above normal. ..08..
.LONG TERM...(Friday Night through next Thursday)
ISSUED AT 330 PM CST Thu Jan 19 2017
Friday night...With the area on the leeside of MO RVR wave and
convergent southwesterly cyclonic flow pivoting north acrs the local
area, adding support/lift to wring out some precip especially the
first half of the night/midnight. But fcst vertical profiles/
soundings continue to show dry mid layers above H85 MB and thus
mainly drizzle soundings or a very fine light rain in spots. Also
with any lingering easterly to southeasterly component to sfc winds,
see areas of fog continuing well into the night. Temps may not drop
off that much from late Fri afternoon values or hold steady
overnight.
Saturday and Sunday...Latest run medium range models suggest the DVN
CWA to be stuck in the middle of a complex upper air pattern and
mostly in-between weather-making lows pivoting around each other
through the mid conus this weekend. Saturday still in line to be a
very mild day, and with a few breaks in the overcast from time to
time, both the GFS and ECMWF suggest much of the CWA to be well up
in the 50s. Increasing west to northwest flow to advect somewhat
lower thicknesses acrs the region into Sunday, knocking highs back
into the 40s. Will have to keep nuisance low POPS at times in the
far north and east late Sunday into early Monday for consistency/
match up purposes.
Monday through next Thursday...After a bout of early week ridging
with continued above normal temps, eyes will focus on the next main
wave rolling out acrs the Midwest Tue into Wed. Many details on how
far north or south this low propagates still to be worked out until
then, as well as resultant thermal profiles for precip types and
amounts. ..12..
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1123 PM CST Thu Jan 19 2017
Generally LIFR/MVFR conditions to prevail the next 24 hours due to
moist east to southeast flow and passing upper disturbances producing
fog and patchy drizzle. Episodes of extended VLIFR conditions likely
into mid morning hours at all terminals at or below airport flight
minimums. Near minimums or lower in fog possible again after 21/03Z.
&&
.HYDROLOGY...
Issued at 330 PM CST Thu Jan 19 2017
Rock River: Flood warnings for moderate flooding continue at Joslin
and Moline. At Moline, the river may be near crest now just under
the Major flood stage. There is still some uncertainty in routed
water flow toward this site from the Green River, making for ongoing
concerns that this location may still rise above the Major flood
stage. Also, more rainfall today and tonight, along with ice
movement in the river may cause rapid fluctuations in the stage at
this location.
Mississippi River: The latest river stage trends indicate that river
levels continue to rise slowly at both sites(Gladstone and
Burlington) that are in moderate and major flood respectively.
Increased flow from runoff from recent rainfall as well as new
rainfall tonight, and the ongoing ice jam downstream of Burlington,
will likely lead to at least minor additional rises on the
Mississippi in these areas through Friday night. The watch for the
eventual erosion of the ice jam continues, and once the ice jam
gives way, expect the levels in the river around the affected sites
in flood to drop noticeably.
Other sites: Recent and forecast rainfall/run-off, combined with ice
action is also producing rises to or near the flood stage at some
sites on the Iowa River in Iowa. On the lower Green River in IL, an
areal flood warning continues for now while area officials monitor
flooding impacts along this stretch of river and associated high
water enhancement/flooding on portions of the Hennepin Canal...but
some recent thoughts are that it may be allowed to expire this
afternoon.
With the ongoing mild weather and more rainfall forecast, area
rivers in general will still have to be watched into the start of
the weekend for more ice action and jams possibly producing
additional flooding. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Dense Fog Advisory until noon CST Friday for Benton-Buchanan-
Cedar-Clinton-Delaware-Dubuque-Jackson-Johnson-Jones-Linn-
Louisa-Muscatine-Scott.
Dense Fog Advisory until 10 AM CST Friday for Des Moines-Henry
IA-Iowa-Jefferson-Keokuk-Lee-Van Buren-Washington.
IL...Dense Fog Advisory until noon CST Friday for Henry IL-Mercer-
Rock Island.
Dense Fog Advisory until 10 AM CST Friday for Hancock-Henderson-
McDonough-Warren.
MO...Dense Fog Advisory until 10 AM CST Friday for Clark-Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...12
AVIATION...Nichols
HYDROLOGY...12Hazardous weather outlook, Jan 19, 3:37 PM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 337 PM CST THU JAN 19 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-202145- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 337 PM CST THU JAN 19 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT DENSE FOG WILL BECOME WIDESPREAD ACROSS MUCH OF THE OUTLOOK AREA TONIGHT. VISIBILITY IN THE DENSE FOG WILL BE REDUCED TO ONE QUARTER MILE OR LESS. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DENSE FOG WILL GRADUALLY LIFT BY MID MORNING THROUGH MIDDAY ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 3:14 PM CST | Dense Fog Advisory | DVN | Bureau, Carroll, Hancock, Henderson, Henry, Jo Daviess and 7 more | 21 hr |
Nearby
Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.